Grant's Hearing Center

2016 Readers Choice Winner

Cottage Grove location is temporarily CLOSED due to lack of staffing. 
Pre-set Appointments only at this time.  Please call 541-344-4442 to set up an appointment and we are happy to see you.  Masks are currently required.
We hope everyone has managed to stay healthy during the outbreak of COVID 19, and our staff will be taking extra precautions to ensure our clients' safety as we move forward. Eugene 541-344-4442

Eugene - (541) 344-4442 

Caring About Your Hearing Since 1994.

Research Shows Opioid Use Could Cause Hearing Loss

Opioid use, particularly in high doses, can cause deafness, according to Rutgers researchers.

The study, published in The Journal of Medical Toxicology, reviewed records from the New Jersey Poison Control Center, based at Rutgers New Jersey Medical School, from 1999 to 2018 to determine the association between opioid use and degrees of hearing loss.

Researchers identified 41 people with opioid exposure who experienced full or partial hearing loss or tinnitus, likely caused by toxicity to the ear. More than half had used heroin, followed by oxycodone, methadone and tramadol; 88 percent had only one known exposure.

Most people reported the condition affecting both ears, with 12 people experiencing deafness, 15 partial or total loss of hearing acuity, 10 tinnitus and four a mix of symptoms.

While some people may regain their hearing, the loss could be permanent with others -- 21 percent of those reporting the condition had no improvement in hearing when they were discharged from the hospital.

“The delicate structures of the inner ear are very susceptible to injury if oxygen supply is insufficient, as well as to the direct effect of toxins like opioids,” said co-author Lewis Nelson, chair of the Department of Emergency Medicine.

“Although the study found a link with heroin, toxicity to the ear can occur with every opioid,” said Diane Calello, executive and medical director of the New Jersey Poison Control Center. “This study supports what has been found in animal studies, which is that any opioid can cause hearing loss,” she said. “This might be because we already have built-in opioid receptors, or binding sites, in the inner ear. Activating them may trigger this injury in some patients.”

The researchers said health care providers should be aware of the association with opioid use when evaluating a patient with hearing loss.